West Virginia, 2022

Damaging Winds in West Virginia, June 17, 2022

June 17, 2022 · NWS RNK · 5 events in 3 counties and zones

A persistent hot and moist air mass allowed for high levels of instability in southeast West Virginia. A cold front moving southeast through the region interacted with this unstable air mass and formed scattered severe thunderstorms which produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A persistent hot and moist air mass allowed for high levels of instability in southeast West Virginia. A cold front moving southeast through the region interacted with this unstable air mass and formed scattered severe thunderstorms which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 1:00 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 17, 1:00 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
200 PM EDT Fri Jun 17 2022

.SYNOPSIS...
A cold front will move south through our area this afternoon and
into tonight with rain and thunderstorms associated with it.
Behind the front, high pressure will build across the area
providing cooler and less humid weather for the weekend. Warmer
temperatures along with higher humidity levels will return once
again early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM EDT Friday...

A cold front is currently positioned from southern Indiana into
northern West Virginia. South of this front, a long-lived MCS
continues to move east-southeast across Kentucky and southern
West Virginia. Ahead of this MCS, the environment has become
increasingly supportive of continued convection along the
leading edge of the MCS with MLCAPE already in excess of 2000
J/kg along with an increasing potential of convection to grow
upscale as a more organized cold pool takes place. The biggest
concern will be strong damaging winds as DCAPE values continue
to increase with time.

Hi-res model guidance is in rather good agreement of this
convection exiting into eastern Virginia by around 00z/8pm this
evening with perhaps only some lingering showery activity for
the mountains overnight.

Saturday is expected to be quite an airmass change with much
lower dew points and temperatures. Winds will be gusty at times
from the west-northwest. No rain chances and mostly sunny skies
can be expected.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1245 PM EDT Friday...

     Much Cooler and Less Humid for this Weekend with no
Precipitation..

Canadian high pressure will build into the region for the
weekend. With a relatively tight pressure gradient for this time
of year, a gusty northwest wind is expected on Saturday into
Saturday evening. While not overly strong, but noteworthy for
this time of year, gusts of 15 to 25 mph are expected across the
area, with the strongest gusts at the highest elevations. Winds
will decrease Sunday into Monday.

850mb temperatures will plummet from our current readings in the
+20C+ range down into the single digits for a couple of days.
This will represent a sharp contrast from the heat and humidity
of the past few days. Surface dewpoints will drop into the 30s
and 40s for a couple of days with high temperatures only
reaching the 70s most areas, except 60s western higher
elevations and potentially around 80 Piedmont. It is not
entirely out of the realm of possibilities for Burkes Garden to
dip into the mid or upper 30s by Sunday morning. Bottom line is
that temperatures Saturday and Sunday will average about 20
degrees or so less than what we have seen most of this past
week. Temperatures will moderate a bit closer to normal on
Monday. Enjoy, because the heat and humidity will be returning
later next week.

No precipitation is expected through the weekend or even into
Monday. A nice change from this past week of heat, humidity,
and daily thunderstorms!

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Speed and Direction.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 1250 PM EDT Friday...

     Heat and Humidity Return to the Area Along With Increased
Chances for Showers and Thunderstorms Once Again...

The strong subtropical ridge that was centered over the OH/TN
valley this past week will retrograde into Texas for the
weekend, then build back northeast into the TN/OH Valley by the
mid part of next week. A blob of hot air is progged to lift
northward over the Midwest and then pivot east-southeast into
our region by the mid part of next week. 850mb temperatures
could potentially top +20C for a few days during the later half
of next week. However, at this point, conditions do not appear
to be as warm and humid as what we have been experiencing.

The upper ridge will also not be oriented nearly as well for
MCSs to track south/southeast into our area, at least not for
the first part of the week. Thus, the bulk of showers and
thunderstorms will remain north of the region on the edge of
the ridge axis. While a stray shower or storm could develop
Monday or Tuesday, the probabilities and confidence levels are
too low at this point to even offer isolated coverage.

Once we get into Wednesday, and more so on Thursday, we could start
to see upstream convection start to break down the strength of the
ridge to our northwest. This could increase the potential for some
of that upstream convection to progress into our region with
afternoon and evening isolated showers and storms. MCS potential
increases a bit toward the later part of the week.

Temperatures are expected to increase during this portion of the
forecast with readings reaching the 90s Piedmont and 80s western
mountains. Heat indices on Wednesday may flirt again with the
century mark across eastern areas.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 150 PM EDT Friday...

Conditions this afternoon still remain VFR areawide, but this
expected to change as the afternoon progresses. A strong
line/cluster of storms currently over eastern Kentucky will
continue to move east as afternoon progresses. Expecting the
window of potential storms will be from 3pm in the far west to
around 8pm in the east. Storms will have the potential to
produce very strong, damaging winds and very heavy rainfall.
Vsby reductions and erratic gusty winds can be expected with any
thunderstorm this afternoon/evening.

Conditions will likely improve to VFR tonight as the front and
associated storms move south and east of the area with only a
few lingering MVFR showers and clouds for the western
mountains.

Widespread VFR conditions can be expected tomorrow with gusty
northwest winds ranging 15-25kts throughout the day.

Extended Aviation Discussion...

Mostly VFR conditions are in store for the remainder of the
weekend into early next week with high pressure building into
the region from the north. Isolated to scattered MVFR showers
and thunderstorms are possible Wednesday and Thursday.

&&

.EQUIPMENT...
As of 1245 PM EDT Friday...

KFCX will be down until further notice due to a power supply
failure. Current estimated earliest repair time is Saturday
afternoon.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG
EQUIPMENT...RAB
Hazardous weather outlook, Jun 17, 1:26 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
226 PM EDT Fri Jun 17 2022

NCZ003>006-019-020-VAZ032>035-043>047-058-059-181830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
226 PM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be possible this afternoon. Storms will be strong
to severe, capable of producing damaging wind gusts, hail, and heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible this afternoon to provide
reports on severe thunderstorms. Reports should be submitted via
phone by calling 1-866-215-4324, through our social media platforms,
by email at rnk.skywarn@noaa.gov, or online through our "submit a
storm report" located at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-181830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
226 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible Today to provide reports on
severe thunderstorms. Reports should be submitted via phone by
calling 1-866-215-4324, through our social media platforms, by email
at rnk.skywarn@noaa.gov, or online through our "submit a storm
report" located at www.weather.gov/rnk.

In the hours before

Local storm report, Jun 17, 10:52 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 NE MECHANICSBURG      37.17N 80.91W
06/17/2022                   BLAND              VA   911 CALL CENTER

            ONE TREE REPORTED DOWN DUE TO THUNDERSTORM
            WINDS ALONG WILDERNESS ROAD.

&&

EST
Local storm report, Jun 17, 10:53 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     3 S THESSALIA           37.21N 80.79W
06/17/2022                   GILES              VA   911 CALL CENTER

            ONE TREE DOWN DUE TO THUNDERSTORM WINDS
            ALONG THE 1400 BLOCK OF WALKER CREEK VALLEY
            ROAD.

&&

EST
Special weather statement, Jun 17, 12:39 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT Fri Jun 17 2022

NCZ001-002-VAZ009-015-171815-
Ashe NC-Alleghany NC-Grayson VA-Smyth VA-
139 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northwestern
Alleghany and northeastern Ashe Counties in northwestern North
Carolina, southeastern Smyth and central Grayson Counties in
southwestern Virginia through 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Rogers Summit, or near Sugar Grove, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
Rugby...
Stratford...
and Flatridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
northwestern North Carolina...and southwestern Virginia.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3662 8162 3662 8161 3663 8160 3664 8161
      3665 8161 3674 8156 3675 8115 3649 8122
      3660 8160
TIME...MOT...LOC 1738Z 282DEG 19KT 3668 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DB
Special weather statement, Jun 17, 1:23 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Fri Jun 17 2022

WVZ042-043-171900-
Mercer WV-Summers WV-
223 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Summers and
northeastern Mercer Counties through 300 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coal City, or 9 miles southwest of Beckley, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hinton...
Pipestem...
Camp Creek State Park...
Buck...
Flat Top...
Jumping Branch...
and Pipestem Resort State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Virginia...and southeastern West Virginia.

&&

LAT...LON 3773 8066 3771 8066 3745 8086 3751 8121
      3754 8120 3757 8120 3760 8114 3759 8109
      3761 8106 3764 8107 3769 8098 3772 8097
      3772 8095 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092
TIME...MOT...LOC 1823Z 287DEG 14KT 3767 8126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Jun 17, 1:38 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Fri Jun 17 2022

NCZ001-002-VAZ015-171915-
Ashe NC-Alleghany NC-Grayson VA-
238 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northwestern
Alleghany, northern Ashe Counties in northwestern North Carolina,
and southwestern Grayson Counties in southwestern Virginia through
315 PM EDT...

At 237 PM EDT, a strong thunderstorm was located over Whitetop,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Laurel Springs...
Volney...
Rugby...
and Grayson Highlands State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
northwestern North Carolina...and southwestern Virginia.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3663 8160 3664 8161
      3666 8157 3666 8155 3669 8153 3666 8121
      3640 8128 3651 8170 3653 8171
TIME...MOT...LOC 1837Z 281DEG 25KT 3660 8161

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Jun 17, 1:40 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Fri Jun 17 2022

VAZ035-171915-
Amherst VA-
240 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of north central
Amherst County through 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Montebello, or 8 miles north of Forks Of Buffalo, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
west central Virginia.

&&

LAT...LON 3778 7911 3779 7909 3778 7907 3773 7907
      3772 7906 3772 7907 3771 7921 3781 7924
      3779 7921 3779 7920 3781 7914
TIME...MOT...LOC 1840Z 239DEG 13KT 3780 7914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB

The radar

The Charleston,WV radar (KRLX), 97 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
June 17, 2:09 PM EST
Where
Summers County, 0.25 mi NNW of Green Sulphur Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.803, -80.821

A few power lines downed by thunderstorm winds on Interstate 64 at mile marker 143.

Thunderstorm Wind, Summers

When
June 17, 2:19 PM EST
Where
Summers County, 0.24 mi NNE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.723, -80.729

A few trees were downed by thunderstorm winds on Griffith Creek Road and West Clayton Road.

Thunderstorm Wind, Greenbrier

When
June 17, 2:21 PM EST
Where
Greenbrier County, 0.67 mi N of Palestine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.740, -80.631

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Greenbrier

When
June 17, 2:30 PM EST to 2:34 PM EST
Where
Greenbrier County, 0.55 mi E of Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.800, -80.440

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 17, 2:35 PM EST to 2:45 PM EST
Where
Monroe County, 0.57 mi NE of Knobs to 3.04 mi S of Glace
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.625, -80.592

Several trees and power lines were downed by thunderstorm winds mostly in the northern portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043085, 1043095, 1043091, 1043087, 1043100.